Alert archive / Virginia / Flash Flood Warnings in 2019
Flash Flood Warning 12, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 8, 2019, 9:09 AM EDT for 4 counties in Virginia. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2019, 9:09 AM EDT (13:09 UTC)
- Expired
- Jun 8, 2019, 3:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Floyd County, VA, Franklin County, VA, Montgomery County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 17 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 9:15 AM EDT | FLASH FLOOD | Callaway, VA | MULTIPLE ROAD CLOSURES IN THE CALLAWAY AREA OF FRANKLIN COUNTY DUE TO WATER FLOWING OVER ROADWAYS. THIS INCLUDES CALLAWAY RD, OLD FORGE RD, AND FERRUM MOUNTAIN RD. |
| Jun 8, 9:50 AM EDT | FLASH FLOOD | 2 Ene Callaway, VA | WATER RESCUE DUE TO STALLED OUT VEHICLE ON A FLOODED BRIDGE ALONG CALLAWAY RD. |
| Jun 8, 11:17 AM EDT | FLASH FLOOD | 4 E Callaway, VA | SEVERAL ROADS CLOSED. THIS INCLUDES MADCAP RD, DEYERLE KNOB RD, AND HICKMAN RD. SEVERAL LOW WATER BRIDGES WERE ALSO FLOODED ALONG MADCAP CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 1.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 478 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
457 WGUS51 KRNK 081309 FFWRNK VAC063-067-121-161-081900- /O.NEW.KRNK.FF.W.0012.190608T1309Z-190608T1900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service BLACKSBURG VA 909 AM EDT Sat Jun 8 2019 The National Weather Service in BLACKSBURG has issued a * Flash Flood Warning for... Southwestern Roanoke County in west central Virginia... Northeastern Floyd County in southwestern Virginia... Western Franklin County in west central Virginia... East central Montgomery County in southwestern Virginia... * Until 300 PM EDT * At 906 AM EDT, Doppler radar and automated rain gauges indicated heavy rain falling across the warned area. Rainfall amounts of 2 to 5 inches in the past 24 hours have been estimated with up to 2.5 inches falling in the past 6 hours across parts of western Franklin and eastern Floyd counties. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Copper Hill... Bent Mountain... Shawsville... Ferrum... and Endicott. Additional rainfall amounts of 1 to 2 inches in the next few hours are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. When it is safe to do so, please send your reports of flooding, including mudslides or flooded roads, to the National Weather Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be shared on the National Weather Service Blacksburg Facebook page and on Twitter. && LAT...LON 3728 8009 3680 7982 3687 8017 3720 8032 $$ PC
4 follow-up statements
309 WGUS71 KRNK 081416 FFSRNK Flash Flood Statement National Weather Service BLACKSBURG VA 1016 AM EDT Sat Jun 8 2019 VAC063-067-121-161-081900- /O.CON.KRNK.FF.W.0012.000000T0000Z-190608T1900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Roanoke VA-Floyd VA-Franklin VA-Montgomery VA- 1016 AM EDT Sat Jun 8 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR SOUTHWESTERN ROANOKE...NORTHEASTERN FLOYD...WESTERN FRANKLIN AND EAST CENTRAL MONTGOMERY COUNTIES... At 1005 AM EDT, emergency management reported flash flooding in the Callaway area of Franklin County with several road closures. About 3 to 6 inches inches of rain have fallen in parts of the warned area since yesterday and up to 3 inches in the past 6 hours in a small area along the Floyd-Franklin county line. Several small streams and rivers are flooding or likely to flood in the warned area including Daniels Run...Snake Run and the South Fork of the Blackwater River. Some locations that will experience flooding include... Copper Hill... Callaway... Bent Mountain... Shawsville... Ferrum... and Endicott. Additional rainfall amounts of up to 1 inch are possible in the next hour or two before the rain tapers off. PRECAUTIONARY/PREPAREDNESS ACTIONS... In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. When it is safe to do so, please send your reports of flooding, including mudslides or flooded roads, to the National Weather Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be shared on the National Weather Service Blacksburg Facebook page and on Twitter. && LAT...LON 3728 8009 3680 7982 3687 8017 3720 8032 $$ PC
158 WGUS71 KRNK 081529 FFSRNK Flash Flood Statement National Weather Service BLACKSBURG VA 1129 AM EDT Sat Jun 8 2019 VAC063-067-121-161-081900- /O.CON.KRNK.FF.W.0012.000000T0000Z-190608T1900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Roanoke VA-Floyd VA-Franklin VA-Montgomery VA- 1129 AM EDT Sat Jun 8 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR SOUTHWESTERN ROANOKE...NORTHEASTERN FLOYD...WESTERN FRANKLIN AND EAST CENTRAL MONTGOMERY COUNTIES... At 1117 AM EDT, the public reported flash flooding occurring along Madcap Creek and the South Fork of the Blackwater River in western Franklin County. Several roads were flooded...including Madcap Road...Deyerle Knob Road and Hickman Road. Low water bridges were flooded in several locations along Madcap Creek. In addition...the South Fork of the Roanoke River near Shawsville stream gauge was rising rapidly and right near the Action Stage of 4 feet at 1105 AM EDT. Minor flood stage is 5 feet and the river may reach or exceed that level in the next 1 to 2 hours. Rainfall across the warned area has ranged from 3 to 6 inches since yesterday. Some locations that will experience flooding include... Copper Hill... Bent Mountain... Callaway... Shawsville... Ferrum... and Endicott. Rainfall is diminishing considerably at this time...but additional amounts of up to 0.5 inches are possible in parts of the the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. When it is safe to do so, please send your reports of flooding, including mudslides or flooded roads, to the National Weather Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be shared on the National Weather Service Blacksburg Facebook page and on Twitter. && LAT...LON 3728 8009 3680 7982 3687 8017 3720 8032 $$ PC
235 WGUS71 KRNK 081736 FFSRNK Flash Flood Statement National Weather Service BLACKSBURG VA 136 PM EDT Sat Jun 8 2019 VAC063-067-121-161-081900- /O.CON.KRNK.FF.W.0012.000000T0000Z-190608T1900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Roanoke VA-Floyd VA-Franklin VA-Montgomery VA- 136 PM EDT Sat Jun 8 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR SOUTHWESTERN ROANOKE...NORTHEASTERN FLOYD...WESTERN FRANKLIN AND EAST CENTRAL MONTGOMERY COUNTIES... At 127 PM EDT, Doppler radar and automated rain gauges indicated that heavy rain was falling over the area. Three to six inches of rain have fallen. Flash flooding is ongoing. In addition...the South Fork of the Roanoke River near Shawsville stream gauge was rising rapidly and was 4.6 feet, above Action Stage of 4 feet, at 12:20 PM EDT. Minor flood stage is 5 feet and the river may reach or exceed that level before 3PM. Flooding is also expected along the Blackwater River, Maggoty Creek and Gills Creek. Some locations that will experience flooding include... Copper Hill... Bent Mountain... Shawsville... Ferrum... Callaway... and Endicott. PRECAUTIONARY/PREPAREDNESS ACTIONS... In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. When it is safe to do so, please send your reports of flooding, including mudslides or flooded roads, to the National Weather Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be shared on the National Weather Service Blacksburg Facebook page and on Twitter. && LAT...LON 3728 8009 3680 7982 3687 8017 3720 8032 $$ AS
350 WGUS71 KRNK 081859 FFSRNK Flash Flood Statement National Weather Service BLACKSBURG VA 259 PM EDT Sat Jun 8 2019 VAC063-067-121-161-081904- /O.EXP.KRNK.FF.W.0012.000000T0000Z-190608T1900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Roanoke VA-Floyd VA-Franklin VA-Montgomery VA- 259 PM EDT Sat Jun 8 2019 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN ROANOKE...NORTHEASTERN FLOYD...WESTERN FRANKLIN AND EAST CENTRAL MONTGOMERY COUNTIES WILL EXPIRE AT 300 PM EDT... The flash flood warning has been replaced with an areal flood warning that will expire at 845 PM EDT. Areas with flooding concerns remain Copper Hill, Bent Mountain, Shawsville, Ferrum, Callaway, and the Endicott regions. When it is safe to do so, please send your reports of flooding, including mudslides or flooded roads, to the National Weather Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be shared on the National Weather Service Blacksburg Facebook page and on Twitter. LAT...LON 3728 8009 3680 7982 3687 8017 3720 8032 $$ DS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 7:02 AM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jun 8, 7:02 AM EDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 702 AM EDT Sat Jun 8 2019 .SYNOPSIS... A weak stationary front will remain stalled just south of the region today and tonight. This front, in addition to an area of low pressure in the upper levels of the atmosphere over the Mid Mississippi Valley will be the focus for unsettled weather through the weekend. Another stronger cold front will arrive from the west for early next week bringing another round of widespread showers and storms. && .NEAR TERM /THROUGH TONIGHT/... As of 300 AM EDT Saturday... Wedge continues to entrench across the region this morning with a band of heavier showers over the southwest closer to the upper low and more sporadic lighter rainfall east with lift across the cool pool. Latest short term models gradually shift showers to the south up along the Blue Ridge through the morning although upslope limited a bit by more northeast flow attm. Thus will keep the going watch in place where ongoing and not expand east for now where rainfall has been lighter. Upper wave lifts north through the region this afternoon with most guidance depicting a lull as the wedge deepens and lift weakens. This supports a decrease in pops after midday with rates and coverage becoming lighter as we slide in between bands. Therefore have shunted higher pops south this afternoon with more chance coverage northwest and categorical/likelys remaining over the south. Otherwise another cloudy/wet day with little change in temps with highs only in the 60s to lower 70s. Models show another stronger band that develops within instability to the south sliding back toward the area this evening as the upper low lifts by to the west. However with the wedge in place, uncertainty remains to how far north heavier rainfall coverage will make it as the latest Nam doesnt show much rainfall north of the VA/NC border until very late tonight. Does appear that better southeast upslope could keep rainfall going longer along the Blue Ridge but iffy given the strength of the progged Cad through morning. This may require an extension of the watch espcly over the south/southwest later today. Otherwise again lowered pops/QPF over the north/west while running with more widespread coverage for now over the south. Lows again on the cool side with readings overall in the muggy 60s. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... Rainfall and potential for areal and/or flash flooding will continue to be a point of focus through Monday at least. A slow-evolving upper low over the TN Valley will deamplify and merge with the stronger northern branch of the jet over the northern tier of states late Sunday into Monday. Merger between these two features aloft will push what looks to be a pretty strong cold front (for summer standards) eastward Monday. Until its passage, a humid moisture- laden air mass with PWAT values between 1.5 and 2 inches will be in place Sunday into Monday. The front's expected passage Monday night into Tuesday should feature falling humidity levels, lower PWAT values and perhaps some brief breezy northwest wind conditions in the mountains. Low-level east to southeast upslope component to the flow Sunday and Monday will combine with greater, though still weak instability than recent days. The easterly/southeast flow will downslope into our far western/southeast WV counties with lower rain amounts more likely there Sunday. Model soundings show a number of favorable parameters for heavy rainfall/localized downpours, including rich moisture through a deep depth of atmosphere, warm cloud depths between 11-12 kft and tall, skinny instability profiles. Given this potential, and the additive effect of the ground becoming increasingly more saturated offering a greater threat of flooding, I've included heavy rain wording in the zone forecast for both days. Will let prior day(s) trends bear things out before considering need for any hydro watches. WPC does have a large area of Slight with a Moderate risk for excessive rainfall for Sunday with a broad Slight area for Monday. Rainfall amounts range from 2-3 inches, additional to that which had fallen previously in the Blue Ridge and foothills areas, with three quarters to an inch for southeast WV and into Tazewell County - much of that occuring with Monday FROPA. Though a bit more instability each day, severe potential both Sunday or Monday looks low-predictability/pulse-like and frankly not overly impressive with weak shear profiles (under 20 kts), limited downdraft CAPE values given the deep moisture and poor lapse rates. Have to watch for trees to come down at less-than-severe wind speeds as the ground becomes increasingly more saturated, though. Front progresses eastward especially Monday night and into the overnight hours. Surface ridging with some seasonably robust pressure rises post frontal supports boosting northwest winds as much as 30 mph in the mountains. Model guidance differs on just how quickly the front exits, which leads to diminishing but still chance- level PoP from a line from Lynchburg to Boone southeastward, with dry to slight chance PoPs north/west of that line. Runoff from previous days rainfall would begin to get into the larger main-stem rivers either Monday or Tuesday. So while the tail end of the short term period turns somewhat less quiet, hydro focus should shift to the rivers versus areal/flash flooding - pending rainfall totals. Look for highs on the cooler side of guidance and milder lows for Sunday/Monday. Bit more of a diurnal range for Tuesday with highs in the 70s in the post-frontal air mass. Forecast confidence is high on the wet rainfall pattern, though low to moderate on where heavy rainfall and flooding potential sets up. Confidence in rainfall amounts is moderate, with potentially greater amounts than forecast in persistent bands. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... As of 115 PM EDT Friday... Some notable changes have occurred in the models regarding this portion of the forecast. The latest GFS has leaned closer to the ECMWF solution with being more progressive by having the cold front passing offshore Tuesday night. Any showers and thunderstorms over the Mid Atlantic should end by the evening and allow a brief reprieve for Tuesday night. However, the aforementioned closed low will be shunted southward toward Florida, which means the upper level trough in association with the cold front will fail to capture it as previously portrayed in some model solutions. Consequently, it will take a second and more potent upper level trough following behind the first one to capture this closed low. In response to this approaching second upper level trough, the closed low will move northeastward along the coast on Wednesday and provide yet another round of showers and thunderstorms for Wednesday afternoon through Thursday. High pressure should finally build overhead during Thursday night and Friday to end to this prolonged wet spell. Little appreciable change in temperatures seems likely && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... As of 700 AM EDT Saturday... A frontal boundary across northern North Carolina will remain stalled out across the region into tonight. Multiple rounds of showers, along with fog development, are expected across the region with flight conditions remaining in the IFR/LIFR categories for much of the region during most of the valid TAF forecast period ending early Sunday. Currently, some pockets of MVFR still remain across the region, but these will be trending downhill at times today. The far southern sections of the area may experience some isolated thunderstorms today and tonight as an area of instability remains just to the south. Otherwise bands of heavier showers will shift north to along the Blue Ridge in Virginia this morning resulting in lowering vsbys espcly around KBCB/KROA/KLYH where IFR may occur. A strong low level easterly jet is forecast through today with surface winds remaining mostly in the 5 to 15 kt range. Additional bands of heavier showers may return espcly across southern sections tonight with rain or drizzle farther north into the wedge. This will keep low ceilings in place along with periods of sub-VFR vsbys through early Sunday. Forecast confidence in the above aviation scenario is moderate. Extended Aviation Discussion... The front/baroclinic zone will linger near or just south of the area, combined with a slow moving area of low pressure aloft through the TN Valley, and abundant moisture will result in an extended period of rain/showers/thunderstorms through Monday. Periods of fog/low clouds will also persist into early next week. && .HYDROLOGY... As of 645 AM EDT Saturday... Bands of heavier showers continue across the region this morning with the showers expected to head north out of North Carolina through mid morning. This may result in another 1 to 2 inches of rain with the heavier rates likely along the Blue Ridge, espcly north of the VA/NC border. Thus the going flash flood watch continues through midday before a lull in rainfall should occur. Models then diverge on added rainfall later today/tonight through Sunday with some keeping most rain to the south, while others bring deeper convection farther north into the southern Blue Ridge. If this occurs then added flooding problems may develop into tonight and Sunday as some guidance shows another 1-3+ inches of rain along parts of the Blue Ridge. Another cold front arrives on Monday with the potential for another round of showers and storms including higher rates as the cool wedge departs. Therefore additional watches may be needed over the weekend with any river flooding likely not occurring until early next week and mainly along the Dan River at this point. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...Flash Flood Watch until noon EDT today for VAZ015>017-032. NC...Flash Flood Watch until noon EDT today for NCZ001>004-018>020. WV...None. && SYNOPSIS...JH/KK NEAR TERM...JH SHORT TERM...AL LONG TERM...PW AVIATION...DS/JH HYDROLOGY...JH
Hazardous weather outlook, Jun 8, 4:07 AM EDT, 5 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 407 AM EDT Sat Jun 8 2019 NCZ005-006-VAZ007-009>014-018>020-022>024-033>035-043>047-058-059- WVZ042>044-507-508-090815- Rockingham-Caswell-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 407 AM EDT Sat Jun 8 2019 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Showers will be rain efficient and slow moving especially through midday. This may result in flooding problems especially low lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The combination of a stalled frontal boundary and abundant moisture lingering across the area for several days will result in scattered to numerous rounds of showers and thunderstorms Sunday into the upcoming week. As a result, flooding will be the main weather hazard through the period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>004-018>020-VAZ015>017-032-090815- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Grayson-Carroll- Floyd-Patrick- 407 AM EDT Sat Jun 8 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and southwest Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The combination of a stalled frontal boundary and abundant moisture lingering across the area for several days will result in scattered to numerous rounds of showers and thunderstorms Sunday into the upcoming week. As a result, flooding will be the main weather hazard through the period. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 8:21 PM EDT | Flash Flood Watch | RNK | Carroll, Floyd, Franklin, Grayson, Henry, Montgomery and 6 more | 48 hr |
| Jun 8, 5:00 AM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Grayson, Patrick | 5 hr |
| Jun 8, 7:48 AM EDT | Areal Flood Advisory | RNK | Floyd, Franklin, Montgomery, Roanoke, City of Roanoke, City of Salem | 4 hr |
| Jun 8, 1:09 PM EDT | Areal Flood Advisory | RNK | Franklin, Henry, Patrick | 4 hr |
| Jun 8, 2:13 PM EDT | Flash Flood Warning | RNK | Franklin, Henry, Patrick | 6 hr |
| Jun 8, 2:54 PM EDT | Areal Flood Warning | RNK | Floyd, Franklin, Montgomery, Roanoke | 6 hr |
| Jun 8, 7:59 PM EDT | Areal Flood Warning | RNK | Franklin, Henry, Patrick | 6 hr |
Nearby
Flash Flood Warnings in Virginia, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.